Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 8, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Jun 21, 2021, 10:42 AM EDT. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2021, 10:42 AM EDT (14:42 UTC)
- Expired
- Jun 21, 2021, 12:15 PM EDT
- In force
- 93 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
684
WHUS53 KAPX 211442
SMWAPX
LHZ348-349-362-363-211615-
/O.NEW.KAPX.MA.W.0008.210621T1442Z-210621T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
1042 AM EDT Mon Jun 21 2021
The National Weather Service in Gaylord has issued a
* Special Marine Warning for...
Lake Huron from Presque Isle Lt. to Sturgeon Point MI 5NM off
shore to US/Canadian border...
Lake Huron from Sturgeon Point to Alabaster MI 5NM off shore to
US/Canadian border...
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary...
Sturgeon Pt to Alabaster MI...
* Until 1215 PM EDT.
* At 1041 AM EDT, showers were located along a line extending from 9
nm east of Black River to 20 nm northwest of Pinconning, moving
east at 50 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Tawas Bay, Black River, East Tawas, South Point, Greenbush,
Sturgeon Point, Central Lake Huron Buoy, Au Sable Point,
Harrisville, Oscoda and Tawas Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter, mariners can expect gusty winds and increasing
waves.
&&
LAT...LON 4419 8363 4430 8358 4436 8341 4473 8336
4485 8339 4490 8350 4515 8249 4418 8225
TIME...MOT...LOC 1441Z 254DEG 52KT 4487 8310 4416 8421
HAIL...0.00IN
WIND...40KTS
$$
JSL3 follow-up statements
127
FZUS73 KAPX 211527
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1127 AM EDT Mon Jun 21 2021
LHZ348-349-362-363-211615-
/O.CON.KAPX.MA.W.0008.000000T0000Z-210621T1615Z/
1127 AM EDT Mon Jun 21 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT...
For the following areas...
Lake Huron from Presque Isle Lt. to Sturgeon Point MI 5NM off shore
to US/Canadian border...
Lake Huron from Sturgeon Point to Alabaster MI 5NM off shore to
US/Canadian border...
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary...
Sturgeon Pt to Alabaster MI...
At 1126 AM EDT, showers were located along a line extending from 26
nm southeast of Northern Lake Huron Buoy to near East Tawas, moving
east at 50 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Tawas Bay, Central Lake Huron Buoy, Au Sable Point, East Tawas,
Oscoda and Tawas Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter...mariners can expect gusty winds and increasing
waves.
&&
LAT...LON 4419 8363 4430 8358 4436 8341 4470 8325
4490 8324 4515 8249 4418 8225
TIME...MOT...LOC 1526Z 254DEG 52KT 4502 8232 4432 8345
HAIL...0.00IN
WIND...40KTS
$$
JSL960
FZUS73 KAPX 211547
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1147 AM EDT Mon Jun 21 2021
LHZ348-211556-
/O.CAN.KAPX.MA.W.0008.000000T0000Z-210621T1615Z/
1147 AM EDT Mon Jun 21 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary...
The showers have moved out of the warned area and no longer pose a
significant threat to boaters.
LAT...LON 4419 8348 4429 8331 4456 8301 4483 8294
4515 8249 4418 8225
TIME...MOT...LOC 1546Z 246DEG 72KT 4500 8221 4475 8255 4446 8270 4420
8318
$$
LHZ349-362-363-211615-
/O.CON.KAPX.MA.W.0008.000000T0000Z-210621T1615Z/
1147 AM EDT Mon Jun 21 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT...
For the following areas...
Lake Huron from Presque Isle Lt. to Sturgeon Point MI 5NM off shore
to US/Canadian border...
Lake Huron from Sturgeon Point to Alabaster MI 5NM off shore to
US/Canadian border...
Sturgeon Pt to Alabaster MI...
At 1146 AM EDT, showers were located along a line extending from 30
nm southeast of Northern Lake Huron Buoy to 31 nm east of Sturgeon
Point to 16 nm northwest of Central Lake Huron Buoy to 10 nm
southeast of Au Sable Point, moving northeast at 70 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Central Lake Huron Buoy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter...mariners can expect gusty winds and increasing
waves.
&&
LAT...LON 4419 8348 4429 8331 4456 8301 4483 8294
4515 8249 4418 8225
TIME...MOT...LOC 1546Z 246DEG 72KT 4500 8221 4475 8255 4446 8270 4420
8318
HAIL...0.00IN
WIND...40KTS
$$
JSL255
FZUS73 KAPX 211610
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
1210 PM EDT Mon Jun 21 2021
LHZ349-362-363-211619-
/O.EXP.KAPX.MA.W.0008.000000T0000Z-210621T1615Z/
1210 PM EDT Mon Jun 21 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1215 PM EDT...
The affected areas were...
Lake Huron from Presque Isle Lt. to Sturgeon Point MI 5NM off shore
to US/Canadian border...
Lake Huron from Sturgeon Point to Alabaster MI 5NM off shore to
US/Canadian border...
Sturgeon Pt to Alabaster MI...
The showers have weakened and no longer pose a significant threat to
boaters.
LAT...LON 4419 8348 4429 8331 4456 8301 4483 8294
4515 8249 4418 8225
TIME...MOT...LOC 1609Z 254DEG 52KT 4507 8184 4482 8219 4453 8234 4428
8282
$$
JSLWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jun 21, 10:17 AM EDT, 25 minutes earlier.
Area forecast discussion, Jun 21, 10:17 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1017 AM EDT Mon Jun 21 2021
.UPDATE...
Issued at 1008 AM EDT Mon Jun 21 2021
The basic idea from the overnight/morning forecast still holds for
the most part. Have been doing some tweaking as the wrap around
moisture with the exiting system moves over the forecast area. One
line of showers on the leading edge of the lighter rain has
cropped up, in the SE counties, which bears some watching, but
look like they should move off the shore without incident.
Otherwise, the main concentration for the day will be monitoring
showers, winds and the frost potential later tonight.
&&
.NEAR TERM...(Today through Tonight)
Issued at 326 AM EDT Mon Jun 21 2021
Impactful Weather: Scattered thunderstorms early, gusty winds, beach
hazards due to rip currents, gales, frost potential
Pattern synopsis and forecast: 995mb surface low near GRB early this
morning, deepening as it moves quickly into Ontario this morning.
Warm front remains well to our south over southern MI, held in place
by waves of convection over the southern lakes. Deformation rains
across upper Michigan with just scattered showers over northwest
lower. Showers will become more numerous in advance of the strong
cold front over the next several hours, with scattered
thunderstorms developing within modest instability axis of 500
j/kg. Given the steepening mid level lapse rates and fairly
impressive shear profiles, can't rule out a few hail producing
storms. But at this point, any severe potential looks limited and
isolated in nature.
A period of wrap-around light rain/drizzle likely for a time this
morning after fropa across at least parts of eastern upper and
northwest lower, enhanced across northern lower by terrain
influences. A grungy first half of the day with low clouds, light
precipitation and developing gusty winds. Drier air will eventually
scour out the low level moisture as the afternoon progresses with
strong cold air advection driving 850mb temperatures toward 0c (is
this late June??). Mild temperatures to start the day will settle
into the lower to middle 50s behind the front and not move much the
remainder of the day. Eastern/southeast parts of the area will
remain in the mild air the longest, likely not seeing temperatures
drop until the afternoon. Stronger winds aloft will be mechanically
mixed to the surface with the cold air surge after fropa, resulting
in gusts of 20-30 mph (locally higher over eastern upper). Quite a
chilly first full day of summer!
Surface high pressure and ridging aloft builds quickly into the
Great Lakes tonight, setting the stage for a cold (by late June
standards) night. Interior areas will likely fall into the middle
and upper 30s with frost a possibility. But there are few question
marks (aren't there always). We may keep some mixing going into the
early evening as winds subside. There also may not be completely
clear skies throughout the night, with the potential for at least
some higher clouds to sneak into western areas before morning ahead
of a weak disturbance. Because of these questions and with lots of
current weather, will leave a frost headline decision to the
dayshift. But we will highlight frost potential in the HWO and our
graphics.
&&
.SHORT TERM...(Tuesday through Wednesday)
Issued at 326 AM EDT Mon Jun 21 2021
...Shower potential once again...
High impact weather potential: A few isolated thunderstorms are
possible...none expected to become severe at this time.
The Great Lakes region remains in a broad upper-level trough pattern
with surface high pressure centered just off to our southeast.
Moisture being advected on south to southwesterly winds will produce
chances of showers Tuesday and again Wednesday as a couple
shortwaves move through the upper-level trough. Some rumbles of
thunder will also be possible, but very isolated and just your run
of the mill sort as lapse rates and shear lack any values to produce
severe thresholds. The shower potential is also very slim, with
mainly mist/sprinkles/very light rain expected. Forecast chances at
this time are less than 25% throughout this forecast period. So
although rain chances will be in the forecast, chances are you may
not even see any precipitation. Winds will be westerly Tuesday with
some gusts of around 20-25 mph possible. Winds become more
southwesterly as aforementioned high slides a bit farther to the
east and will be a bit breezy again...especially during the
afternoon hours. Temperatures will be fall-like Tuesday, only
reaching into the upper 50s to low 60s, and warm into the low to mid
70s Wednesday. Lows Tuesday night drop to the low to mid 40s with a
few of our normally "cold" locations possibly dropping into the high
30s.
.LONG TERM...(Wednesday night through Sunday)
Issued at 326 AM EDT Mon Jun 21 2021
High Impact Weather Potential: Minimal
Mainly broad troughing is expected to continue with a more summer-
like pattern setting up as the high pressure mentioned in the
previous forecast period remains off to the east and a weak
developing area of low pressure to our west strengthens moisture and
temperature advection on southwesterly winds. Shortwaves at
different periods of the work week will produce shower chances, with
the best chances of precipitation (more widespread) to be at the end
of the work week and into the weekend with a possible cold front
reaching the Great Lakes area. This is still a ways out and will
most likely change in timing and/or location. Temperatures will
continue to moderate Thursday...finally reaching into the upper 70s
to mid 80s once again, but will drop back into the low 70s behind
the cold front when and if it does come to fruition. Winds will be
breezy throughout the long term period as the gradient remains
somewhat tight.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 628 AM EDT Mon Jun 21 2021
A strong cold front will sweep across the area this morning
ushering in much cooler temperatures and gusty winds. A period of
lower clouds will move into the area after fropa, with widespread
MVFR cigs and likely IFR cigs at times for a few hours this
morning. Scattered rain showers through mid morning, with patchy
drizzle possible as well. Cigs will gradually improve to VFR this
afternoon.
Winds will shift to the NW after fropa and gust to 30kts at times.
Lighter winds tonight as high pressure moves in from the west.
&&
.MARINE...
Issued at 326 AM EDT Mon Jun 21 2021
Deepening surface low will move quickly into Canada this morning.
Behind the system, winds turn NW and become gusty today into this
evening. Gale force gusts are a good bet for a good portion of
the nearshore waters in northern Michigan.
Winds diminish later tonight. Some gustiness will persist, although
winds/waves should be largely below headline criteria.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
020-021-025-031-098-099.
BEACH HAZARDS STATEMENT through this evening for MIZ017-018.
LH...SMALL CRAFT ADVISORY until 3 AM EDT Tuesday for LHZ349.
GALE WARNING until 10 PM EDT this evening for LHZ347-348.
SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ346.
GALE WARNING until 6 PM EDT this evening for LHZ345.
LM...GALE WARNING until 6 PM EDT this evening for LMZ323-342-344-345.
SMALL CRAFT ADVISORY until 11 PM EDT this evening for LMZ341-346.
LS...GALE WARNING until 8 PM EDT this evening for LSZ321-322.
&&
UPDATE...JL
NEAR TERM...JK
SHORT TERM...TL
LONG TERM...TL
AVIATION...JK
MARINE...JKHazardous weather outlook, Jun 21, 5:48 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 548 AM EDT Mon Jun 21 2021 MIZ016>018-020>036-041-042-086>088-095>099-221000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 548 AM EDT Mon Jun 21 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. An isolated thunderstorm possible early. Severe storms are not expected. There is a high swim risk due to rip currents and high waves on many northern lower Michigan beaches today. See the latest coastal hazard message for additional details. Areas of frost are possible later tonight over interior areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are possible Tuesday and Tuesday night across the outlook area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-221000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 548 AM EDT Mon Jun 21 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. An isolated thunderstorm possible early. Severe storms are not expected. Gale force gusts are expected today across many of the nearshore waters of northern Michigan. See the latest marine weather messages and nearshore forecasts for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather to the National Weather Service. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jun 21, 9:28 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
928 AM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM HEAVY RAIN 1 S SAULT STE. MARIE 46.47N 84.37W
06/21/2021 M1.10 INCH CHIPPEWA MI AWOS
AWOS STATION KANJ SAULT STE MARIE -
MUNICIPAL AIRPORT.
&&Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.